Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 41, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 4, 2019, 4:22 AM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 4:22 AM CDT (09:22 UTC)
- Expired
- Jul 4, 2019, 8:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:56 AM CDT | HEAVY RAIN 2.52 | 2 Nne Bennington, KS | STORM TOTAL SINCE MIDNIGHT. |
| Jul 4, 7:00 AM CDT | HEAVY RAIN 4.4 | 2 Nnw Carlton, KS | |
| Jul 4, 7:00 AM CDT | HEAVY RAIN 4.49 | 7 Nne Carlton, KS | COCORAHS STATION KS-DK-47 ABILENE 10.3 S. |
| Jul 4, 7:25 AM CDT | HEAVY RAIN 4.4 | 8 Ene Gypsum, KS | |
| Jul 4, 8:00 AM CDT | HEAVY RAIN 5.45 | 6 Nne Carlton, KS | COCORAHS STATION KS-DK-53 ABILENE 10.9 S. |
| Jul 4, 8:00 AM CDT | HEAVY RAIN 6.1 | 4 Ne Carlton, KS | COCORAHS STATION KS-DK-11 HOPE 9.4 WNW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WGUS53 KTOP 040922
FFWTOP
KSC041-143-041315-
/O.NEW.KTOP.FF.W.0041.190704T0922Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
422 AM CDT Thu Jul 4 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Western Dickinson County in central Kansas...
Eastern Ottawa County in north central Kansas...
* Until 815 AM CDT.
* At 419 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Doppler radar has estimated up
to three inches of rain have already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Solomon, Bennington, Wells, Carlton and Niles.
This includes Interstate 70 near mile marker 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
3861 9715 3861 9737 3896 9737 3896 9762
$$
Gargan4 follow-up statements
253
WGUS73 KTOP 041046
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
546 AM CDT Thu Jul 4 2019
KSC041-143-041315-
/O.CON.KTOP.FF.W.0041.000000T0000Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Ottawa-
546 AM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WESTERN DICKINSON AND EASTERN OTTAWA COUNTIES...
At 542 AM CDT, Doppler radar indicated thunderstorms continue to
produce heavy rain across the warned area. Doppler radar estimates
of 3 to 4 inches of rain have already fallen. Flash flooding will
continue across the warned area. An additional 1 to 2 inches of
rainfall will be possible through 8 AM.
Some locations that will experience flooding include...
Solomon, Bennington, Wells, Carlton and Niles.
This includes Interstate 70 near mile marker 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
3861 9715 3861 9737 3896 9737 3896 9762
$$
Gargan664
WGUS73 KTOP 041206
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
706 AM CDT Thu Jul 4 2019
KSC041-143-041315-
/O.CON.KTOP.FF.W.0041.000000T0000Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Ottawa-
706 AM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WESTERN DICKINSON AND EASTERN OTTAWA COUNTIES...
At 705 AM CDT, Doppler radar indicated heavy rain across the warned
area. Three to four inches of rain have already fallen. Flash
flooding will continue across the warned area. An additional inch of
rainfall will be possible through 8 AM.
Some locations that will experience flooding include...
Solomon, Bennington, Wells, Carlton and Niles.
This includes Interstate 70 near mile marker 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
3861 9715 3861 9737 3896 9737 3896 9762
$$
Skow687
WGUS73 KTOP 041211 CCA
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
711 AM CDT Thu Jul 4 2019
KSC041-143-041315-
/O.COR.KTOP.FF.W.0041.000000T0000Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Ottawa-
711 AM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
WESTERN DICKINSON AND EASTERN OTTAWA COUNTIES...
At 710 AM CDT, Doppler radar indicated heavy rain across the warned
area. Three to six inches of rain have already fallen. Flash
flooding will continue across the warned area. An additional inch of
rainfall will be possible through 8 AM.
Some locations that will experience flooding include...
Solomon, Bennington, Wells, Carlton and Niles.
This includes Interstate 70 near mile marker 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
3861 9715 3861 9737 3896 9737 3896 9762
$$
Skow011
WGUS73 KTOP 041307
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
807 AM CDT Thu Jul 4 2019
KSC041-143-041315-
/O.EXP.KTOP.FF.W.0041.000000T0000Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Ottawa-
807 AM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING FOR WESTERN DICKINSON AND EASTERN OTTAWA
COUNTIES WILL EXPIRE AT 815 AM CDT...
The heavy rain is coming to an end, but scattered showers and storms
are possible through 10am. The flash flood warning has been
transitioned to a flood warning. Please continue to heed any
remaining road closures.
LAT...LON 3929 9762 3928 9737 3878 9736 3877 9716
3861 9715 3861 9737 3896 9737 3896 9762
$$
SkowWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:00 AM CDT, 22 minutes earlier.
Area forecast discussion, Jul 4, 4:00 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS 400 AM CDT Thu Jul 4 2019 .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Thu Jul 4 2019 Showers and thunderstorms capable of producing localized heavy rainfall will persist through this morning, with redevelopment possible this afternoon in east-central Kansas and further west in central Kansas later tonight. Showers and thunderstorms developed gradually yesterday evening in central and north-central Kansas as a H950-H850 LLJ strengthened and aided in parcels realizing 500-1000 J/kg of MUCAPE rooted around 800 mb. These cells were also aided by ascent ahead of a weak H500 shortwave trough axis positioned just west of the forecast area as noted in GOES-16 water vapor imagery. Overall weak westerly steering flow and shear profiles resulted in transient updrafts becoming outflow dominant and fostering upscale growth into multi-cell clusters. These slow moving clusters, embedded in a moisture-rich environment, brought localized heavy rainfall for the region with some locations seeing 1 to 3+ inches of rain in only a few hours per MRMS estimates. This convective complex should slowly progress eastward over the course of the morning, gradually weakening as the LLJ wanes and the upper trough shifts eastward. Nevertheless, there exists the opportunity for heavy rainfall and flooding owing to both the slow cell motion, interacting cells, and training convection. The residual convective cloud debris will likely temper highs today as what happened yesterday south of I-70. Have lowered highs into the mid to upper 80s--coolest in the east where the clouds should linger the longest. Attention then turns to the potential for redevelopment in east-central Kansas later this afternoon attendant with the H500 wave. However, even at this close of a time range, there exists modest differences in the placement of this wave between various solutions. Given the slight eastward displacement of the ongoing convection compared to the 00Z initializations, the H500 wave axis may be slightly further east as well. Latest runs of the HRRR are coming into agreement with this philosophy--developing convection primarily east of Topeka. The best chance for any redevelopment in the forecast area will be before 00Z, after which the threat should shift further east ahead of subsidence on the backside of the trough axis. Confidence in the convective threat forecast drops steadily going into the tonight period. From a synoptic/mesoscale standpoint, the threat for storms should increase between 00-06Z in central Kansas, closer to the juxtaposition of a developing H950-H850 LLJ/theta-e corridor and a very weak PV lobe working through the southwesterly flow along the western flank of a weak H500 shortwave ridge axis (upstream of the aforementioned trough axis along the KS/MO border). How this convection evolves is rather uncertain, with widely varying output amongst the convective allowing and parameterizing guidance. There is some general agreement in a MCC developing along the apex of the LLJ and working east/southeast along the H850 MUCAPE/theta-e gradient, but most recent solutions push its arrival towards sunrise on Friday. Did maintain some PoPs after 06Z to account for the uncertainty in this forecast, but if the current trends hold out, much of the area could see a dry night. .LONG TERM...(Friday through Wednesday) Issued at 400 AM CDT Thu Jul 4 2019 Multiple rounds of showers and storms are forecast through much of next week with seasonal summertime temperatures. The overall synoptic pattern will undergo little chance over the next week. A gradual flattening of the stagnant Southeast U.S. ridge axis coupled with a low-amplitude shortwave trough progressing through the northern High Plains should usher a weak surface baroclinic zone southeastward into the forecast area late Friday afternoon/night. This boundary will serve as the best threat for thunderstorms, but warm sector convection--or remnant convection from the previous night--cannot be ruled out during the day on Friday with MLCINH eroding after 18Z Friday in most NAM bufr profiles in NE Kansas. A modest EML, coupled with surface heating, will result in MLCAPE values of 2500-3000 J/kg. However, as with other rounds of storms over the past week, the lack of sufficient deep shear will limit the overall severe threat to heavy rainfall and gusty winds. Looking through the weekend and early next week, the aforementioned surface boundary meanders in southern Kansas with the sloped H850 boundary positioned over the forecast area. Multiple, ill-timed upper level perturbations will bring continual rounds of thunderstorms to the area. The longer range guidance have delayed the breakdown of the ridge axis until late week at the earliest--the lack of continuity degrading confidence in these solutions. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1138 PM CDT Wed Jul 3 2019 Isolated convection beginning to develop and continued moisture advection/convergence over the region should support increasing coverage trends over the next several hours. Again have delayed most likely timing a bit based on trends. There remains to be at least small TS potential into the peak heating hours with convective outflows possibly lingering. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...65
Hazardous weather outlook, Jul 4, 4:04 AM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 404 AM CDT Thu Jul 4 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-050915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 404 AM CDT Thu Jul 4 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to continue this morning and possibly redevelop later this afternoon and overnight. Areas of heavy rainfall and localized flash flooding will be possible from this precipitation along with localized gusty winds. Flooding of the Big Blue River and its tributaries up stream of Tuttle Creek Lake will continue until water levels on the lake come down. Flooding of the Delaware River upstream of Perry Lake will also continue until water levels on the lake come down. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Flooding on the Big Blue and Delaware rivers is likely to persist into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, Jul 4, 1:56 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
156 AM CDT Thu Jul 4 2019
KSZ035-040800-
Dickinson-
156 AM CDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 300 AM CDT...
At 154 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Solomon to 6 miles southwest of
Carlton. Movement was northeast at 10 mph.
Penny size hail, winds in excess of 40 mph and heavy rainfall will
be possible with these storms.
Locations impacted include...
Abilene, Solomon and Carlton.
This includes Interstate 70 between mile markers 267 and 276.
LAT...LON 3893 9737 3896 9737 3897 9720 3868 9710
3861 9710 3861 9737 3891 9737 3892 9738
3893 9738
TIME...MOT...LOC 0654Z 245DEG 8KT 3893 9742 3861 9736 3832 9735
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:56 AM CDT | Special Weather Statement | TOP | Dickinson | 64 min |
| Jul 4, 3:02 AM CDT | Areal Flood Advisory | TOP | Dickinson | 3 hr |
| Jul 4, 3:56 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Ottawa | 3 hr |
| Jul 4, 4:33 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Jul 4, 5:14 AM CDT | Flash Flood Warning | TOP | Clay, Washington | 6 hr |
| Jul 4, 5:52 AM CDT | River Flood Warning | TOP | Riley | 5 hr |
| Jul 4, 6:21 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Jul 4, 8:05 AM CDT | Areal Flood Warning | TOP | Clay, Dickinson, Ottawa | 4 hr |
| Jul 4, 8:27 AM CDT | Areal Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Jul 4, 8:46 AM CDT | River Flood Warning | TOP | Dickinson | 57 hr |
| Jul 4, 8:46 AM CDT | River Flood Warning | TOP | Dickinson | 4 days |
| Jul 4, 9:15 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Jul 4, 9:47 AM CDT | Flash Flood Warning | TOP | Dickinson | 2 hr |
| Jul 4, 10:29 AM CDT | River Flood Warning | TOP | Clay | 4 days |
| Jul 4, 10:44 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 4 hr |
| Jul 4, 11:02 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 26 hr |
| Jul 4, 11:08 AM CDT | Areal Flood Warning | TOP | Clay, Washington | 3 hr |
| Jul 4, 12:02 PM CDT | Areal Flood Warning | TOP | Dickinson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.